Colorado, 2009

Winter Storm in Colorado, April 16 to 18, 2009

April 16 to 18, 2009 · NWS BOU · 4 events in 4 counties and zones

The second potent spring storm of the season brought very heavy snow to locations in and near the Front Range Foothills. Deep easterly upslope conditions developed east of the Continental Divide as a slow moving storm system moved across southern Colorado.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

The second potent spring storm of the season brought very heavy snow to locations in and near the Front Range Foothills. Deep easterly upslope conditions developed east of the Continental Divide as a slow moving storm system moved across southern Colorado. As a result, snowfall piled up to nearly 5 feet in parts of the foothills. The heavy snow forced the closure of an 80-mile section of Interstate 70 stretching from Golden to Vail. The Red Cross opened up several shelters in Silverthorne and Frisco for stranded travelers. The interstate was closed for approximately 16 hours. Two avalanches over Berthoud Pass forced the closure of U.S. Highway 40. Two vehicles and a snow plow were caught in the second slide but no injuries were reported. The heavy snow snapped power lines in Evergreen and Nederland causing outages which affected 14,200 residents.

In the Front Range Foothills, storm totals included: 56 inches, 3 miles south of Rollinsville; 54 inches, 3 miles southeast of Pinecliffe; 48 inches near Buckhorn Mountain; 43 inches at Aspen Springs, 42 inches at Evergreen, 38 inches, 3 miles west of Conifer; 37 inches at St. Mary's Glacier, 34 inches, 4 miles east-northeast of Nederland; 33 inches at Genesee; 32 inches, 4 miles west-southwest of Evergreen. Storm totals elsewhere ranged from 1 to 2 1/2 feet.

In the North Central Mountains storm totals included: 35 inches at Bear Lake State Park, 34 inches at Lake Eldora, 28 inches near Tabernash, 25 inches at Willow Park, 23 inches at Lake Irene, 21 inches at Jones Pass. Storm totals elsewhere ranged from 10 to 20 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 16, 2:00 PM MST, 3 hours earlier.

Area forecast discussion, Apr 16, 2:00 PM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT THU APR 16 2009

CORRECTED ZONE NUMBER IN 1ST PARAGRAPH

.SHORT TERM...COMPLEX WEATHER PATTERN SETTING UP ACROSS AREA THIS
AFTERNOON. UPPER LOW SPINNING NEAR THE FOUR CORNERS SPREADING LOTS
OF MOISTURE ACROSS COLORADO. SNOW HAS BEEN ONGOING ACROSS THE
MOUNTAINS AND MOST OF FOOTHILLS...WITH THE SNOW LEVEL ROUGHLY AROUND
7500 FEET. THIS ELEVATION BASED MAINLY ON WEB CAMS ALONG
INTERSTATE 70 THROUGH THE FOOTHILLS AND MOUNTAINS. RADAR SHOWED SOME
LIGHT TO MODERATE SNOW MOVED ACROSS ZONE 37 EARLIER THIS AFTERNOON.
AS FOR PLAINS...LOTS OF STRATUS ALONG FRONT RANGE WITH CONVECTIVE
ELEMENTS FURTHER EAST.

FIRST CONCERN IS THE THUNDERSTORMS AND SEVERE POTENTIAL ACROSS THE
PLAINS EAST OF THE FRONT RANGE THROUGH THIS EVENING. THERE IS SOME
GOOD CONVERGENCE JUST EAST OF THE FRONT RANGE...WITH MAINLY
NORTHERLIES ALONG THE FRONT RANGE AND EAST TO SOUTHEAST FLOW FURTHER
EAST. IN ADDITION...LAPS SURFACE ANALYSIS INDICATING CAPES HAVE BEEN
SLOWLY INCREASING DURING THE PAST FEW HOURS...GENERALLY AVERAGING
AROUND 100-200 J/KG. THERE IS A SMALL AREA OF AROUND 400 J/KG ACROSS
SOUTHERN LINCOLN COUNTY. PLATTEVILLE PROFILER SHOWING EASTERLY
WINDS AT THE SURFACE...SOUTHEAST ALOFT. THUS SHEAR LOOKS FAIRLY
DECENT...PARTICULARLY IN THE LOWER LEVELS...WHICH SHOULD SUPPORT
THUNDERSTORMS. SPC JUST ISSUED A SEVERE TSTM WATCH FOR PORTIONS OF
PLAINS THROUGH 03Z. HAIL AND WIND GUSTS THE MAIN THREATS. THE
SHEAR PROFILE SUPPORTS THE POTENTIAL FOR A TORNADO OR TWO.

AND NOW FOR THE SNOW. BOTH THE NAM AND GFS SIMILAR IN TRACKING THE
LOW ACROSS NORTHERN NEW MEXICO TONIGHT...THEN INTO SOUTHEAST
COLORADO FRIDAY AFTERNOON. BOTH MODELS INDICATING ABUNDANT MOISTURE
AND PRECIPITATION POTENTIAL ACROSS AREA THROUGH AT LEAST FRIDAY...
MODELS ALSO SHOW GOOD QG ASCENT ACROSS AREA...THOUGH THE BEST ASCENT
WILL BE ASSOCIATED WITH THE LOW. FIRST THE MOUNTAINS: LOCATION AND
MOVEMENT NOT ALL THAT FAVORABLE FOR OROGRAPHICS...BUT DEEP EASTERLY
FLOW DEVELOPS BY 12Z. BOTH MODELS SUGGEST A BRIEF LUL IN THE
MOUNTAIN SNOWFALL DURING THE EVENING...WHICH IS NOTED IN THE
MOISTURE CROSS SECTIONS. ONCE THE EASTERLIES AND MOISTURE DEEPEN...
SHOULD SEE THE SNOW INCREASE AGAIN ACROSS THE HIGH COUNTRY. WILL
KEEP THE WARNING GOING FOR THE MOUNTAINS...FOOTHILLS AND PARK
COUNTY. HIGHEST SNOW AMOUNTS SHOULD OCCUR EAST OF THE DIVIDE.
FINALLY THE PLAINS: AFTER THUNDERSTORMS THIS EVENING...SHOULD SEE
PRECIPITATION BECOMING WIDESPREAD OVERNIGHT. BOTH THE NAM AND GFS
BUFFER SOUNDINGS INDICATING TEMPERATURES AT OR NEAR FREEZING BY 06Z.
BASED ON THIS...AM FAIRLY CONFIDENT THAT PRECIP WILL BE SNOW
OVERNIGHT. SOME SUBLTE DRYING SHOWING UP IN THE MODEL CROSS SECTIONS
FROM 12Z TO 18Z...THEN DEEPENS DURING THE AFTERNOON. THUS...COULD
SEE SOME DECREASE IN SNOW FALL DURING THE MORNING...BEFORE
INCREASING AGAIN DURING THE AFTERNOON. IN ALL...FEEL SNOW AMOUNTS
SHOULD EASILY REACH WINTER STORM CRITERIA. WILL CONTINUE WITH THE
CURRENT AMOUNTS IN THE SNOW GRIDS.

.LONG TERM...THE UPPER LEVEL LOW WILL MOVE ALONG THE COLORADO-NEW
MEXICO BORDER FRIDAY NIGHT AND END UP SOMEWHERE BETWEEN SOUTHEAST
COLORADO AND THE TEXAS PAN HANDLE. DESPITE THE DIFFERENCES IN THE
LOCATION OF THE 500MB LOW...MOST OF THE FORECAST AREA WILL SEE
SIGNIFICANT PRECIPITATION. FOR AREAS EAST OF THE DIVIDE...THE GFS IS
SHOWING 2.50 TO 4.00 INCHES OF PRECIPITATION AND THE NAM12 IS
SHOWING 2.00 TO 4.00 INCHES OF PRECIPITATION FOR THE ENTIRE STORMS.
EVEN THE ECMWF AND THE SREF ARE SHOWING 2-3+ INCHES OF LIQUID FROM
THIS SYSTEM. SO CONFIDENCE IS HIGH IN SEEING SIGNIFICANT MOISTURE.
EAST TO NORTHEAST 700MB WINDS OF 20 KNOTS WILL CONTINUE TO TRANSPORT
AMPLE MOISTURE INTO THE AREA FRIDAY NIGHT. HAVE INCREASED POPS TO
100 PERCENT FOR MOST OF THE AREA AND MENTIONED HEAVY SNOW FOR AREAS
EAST THE CONTINENTAL DIVIDE FRIDAY NIGHT. STILL LOOKS LIKE THE RAIN
SNOW LINE WILL BE OVER THE EASTERN PLAINS. AS THE LOW PROGRESSES
EAST...WINDS WILL SLOWLY BACK TO THE NORTHWEST...A DOWNSLOPE
DIRECTION FOR THE URBAN CORRIDOR. PRECIPITATION WILL DECREASE ONCE
WINDS TURN NORTHWESTERLY DURING THE DAY SATURDAY. MODELS STILL
INDICATE SOME LIGHT PRECIPITATION FOR MOST OF THE AREA SATURDAY WITH
A STRONGER BAND SETTING UP EAST OF I-25. PRECIPITATION WILL CONTINUE
TO DECREASE AND COME TO AN END SATURDAY NIGHT AS THE UPPER LEVEL LOW
CONTINUES TO MOVE EAST.

NORTHWEST FLOW ALOFT WILL BE OVER THE REGION COME SUNDAY WITH THE
UPPER LEVEL LOW EAST OF THE AREA AND AN UPPER LEVEL RIDGE BUILDING
OVER THE WESTERN U.S. LOWERED HIGH TEMPERATURES OVER THE WESTERN
HALF OF THE FORECAST BECAUSE OF THE EXPECTED SNOW COVER. KEPT HIGH
TEMPERATURES AS IS OVER THE EASTERN PLAINS. THE DRY CONDITIONS AND
WARMING TREND WILL CONTINUE INTO NEXT WEEK AS THE UPPER LEVEL RIDGE
MOVES OVER THE CENTRAL ROCKIES. DID LOWER TEMPERATURES A LITTLE
MONDAY OVER THE EXPECTED SNOW COVERED AREAS. THE RIDGE WILL FLATTEN
SOME TUESDAY THROUGH THURSDAY BUT THE REGION WILL STILL FEEL THE
AFFECTS OF IT WITH WARM AND DRY CONDITIONS PREVAILING. WENT WITH
HIGHS IN THE UPPER 60S TO MID 70S FROM TUESDAY TO THURSDAY FOR THE
URBAN CORRIDOR AND EASTERN PLAINS.

&&

.AVIATION...EXPECT IFR CEILINGS TONIGHT...CONTINUING THROUGH FRIDAY.
SHOWERS WILL BE ON THE INCREASE DURING THE EVENING...WHICH WILL BE
INITIALLY MIXED WITH SNOW. THE PRECIPITATION WILL BE IN THE FORM OF
SNOW AFTER MIDNIGHT. MVFR VISIBILITIES TO OCCUR WITH THE PASSING
SHOWERS THIS EVENING...THEN BECOME WIDESPREAD AFTER MIDNIGHT WITH
PERIODS OF IFR CONDITIONS. THERE COULD BE A BREAK IN THE SNOW
BETWEEN 12Z AND 18Z AS SLIGHTLY DRIER AIR MOVES IN THE AREA.
BUT THE SNOW SHOULD INCREASE AGAIN BY 18Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING THROUGH MID
DAY SATURDAY FOR ZONES 33>37...41...
...WINTER STORM WARNING FROM TONIGHT AT MIDNIGHT THROUGH MID DAY
SATURDAY FOR ZONES 38>40...43...

D-L/MEIER
Hazardous weather outlook, Apr 16, 9:51 AM MST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1051 AM MDT THU APR 16 2009

COZ030>051-171200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1051 AM MDT THU APR 16 2009

...WINTER STORM WARNING THIS AFTERNOON THROUGH NOON SATURDAY FOR THE
   MOUNTAINS...FOOTHILLS AND PARK COUNTY...
...WINTER STORM WARNING THIS EVENING THROUGH NOON SATURDAY FOR THE
   PALMER DIVIDE...
...WINTER STORM WARNING FOR THE FRONT RANGE URBAN CORRIDOR FROM
   MIDNIGHT TONIGHT TO NOON SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL CONTINUE ACROSS THE MOUNTAINS...FOOTHILLS AND PARK COUNTY
THROUGH TONIGHT...AND WILL BE HEAVY AT TIMES. THE SNOW LEVEL WILL
INITIALLY BE AROUND 8000 FEET...BUT WILL LOWER BY THE EVENING. ACROSS
THE PLAINS...RAIN SHOWERS WILL DEVELOP DURING THE AFTERNOON...
BECOMING WIDESPREAD DURING THE EVENING AND CONTINUING OVERNIGHT. THE
RAIN WILL MIX WITH SOME SNOW DURING THE EVENING...THEN CHANGE TO ALL
SNOW LATER TONIGHT.

ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON AND EVENING.
ONE OR TWO SEVERE THUNDERSTORMS EAST OF A STERLING TO LIMON LINE
COULD BECOME SEVERE. THE MAIN THREAT WILL BE WIND GUSTS TO AROUND 60
MPH BUT HAIL AROUND AN INCH IN DIAMETER AND AN ISOLATED TORNADO ARE
ALSO POSSIBLE.

A VERY MOIST SPRING STORM SYSTEM WILL MOVE ACROSS COLORADO TONIGHT
THROUGH SATURDAY WHICH WILL AFFECT THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDESPREAD PRECIPITATION IS EXPECTED FRIDAY AND SATURDAY. SNOW WILL
BE HEAVY IN THE MOUNTAINS EAST OF THE DIVIDE...THE FOOTHILLS...SOUTH
PARK...AND PALMER RIDGE...AND POSSIBLY OVER THE URBAN CORRIDOR. SNOW
ACCUMULATIONS IN THE MOUNTAINS AND FOOTHILLS WILL RANGE FROM 18 TO
36 INCHES. THE PALMER RIDGE WILL SEE 12 TO 24 INCHES...WITH 8 TO 16
INCHES IN SOUTH PARK. OVER THE PLAINS...A SNOW RAIN MIX WILL CHANGE
OVER TO ALL SNOW FRIDAY. THE FAR EASTERN PLAINS WILL SEE MORE RAIN
THAN SNOW. ACCUMULATIONS OVER THE URBAN CORRIDOR WILL RANGE FROM 10
TO 24 INCHES...WITH LESSER AMOUNTS HEADING EASTWARD INTO THE PLAINS.
SNOW WILL DIMINISH SATURDAY AFTERNOON AND EVENING.

BY SUNDAY...CONTINUING THROUGH MID NEXT WEEK...AN UPPER RIDGE OF
HIGH PRESSURE WILL BRING DRY CONDITIONS TO ALL THE FORECAST AREA.
TEMPERATURES WILL WARM TO ABOVE SEASONAL NORMALS FOR MONDAY THROUGH
WEDNESDAY ACROSS ALL THE FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT REPORTS OF
SNOWFALL DURING THE UPCOMING STORM WILL BE APPRECIATED.

D-L/MEIER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
April 16, 5:00 PM MST to April 18, 5:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
April 16, 5:00 PM MST to April 18, 5:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Winter Storm, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
April 16, 5:00 PM MST to April 18, 5:00 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
April 16, 5:00 PM MST to April 18, 5:00 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157000, 157001, 157002, 157003.